Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 80, NWS Raleigh, NC

May 27, 2014Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 27, 2014, 4:38 PM EDT for Wake County, North Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2014, 4:38 PM EDT (20:38 UTC)
Expired
May 27, 2014, 5:30 PM EDT
In force
52 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 29 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:42 PM EDTTSTM WND DMG1 W Raleigh, NCTREE DOWN AT FAIRVIEW AND OBERLIN ROAD
May 27, 4:43 PM EDTTSTM WND DMG1 Nne Raleigh, NCTREE DOWN ON OAKLAND DRIVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS52 KRAH 272038
SVRRAH
NCC183-272130-
/O.NEW.KRAH.SV.W.0080.140527T2038Z-140527T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 530 PM EDT

* AT 438 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 58 MPH. THIS STORM WAS LOCATED NEAR RDU INTERNATIONAL...OR NEAR
  CARY...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RALEIGH...CARY...GARNER...RDU INTERNATIONAL...APEX...MORRISVILLE...
  KNIGHTDALE...WILLIAM B UMSTEAD STATE PARK...LAKE WHEELER...LAKE
  BENSON...CARPENTER AND RESEARCH TRIANGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3592 7878 3593 7875 3591 7839 3571 7846
      3560 7861 3579 7892 3587 7888 3587 7883
      3593 7880
TIME...MOT...LOC 2038Z 288DEG 22KT 3585 7886 
$$

ELLIS
1 follow-up statement
930 
WWUS52 KRAH 272059
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
459 PM EDT TUE MAY 27 2014

NCC183-272109-
/O.CAN.KRAH.SV.W.0080.000000T0000Z-140527T2130Z/
WAKE NC-
459 PM EDT TUE MAY 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAKE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3592 7878 3593 7875 3591 7839 3571 7846
      3560 7861 3579 7892 3587 7888 3587 7883
      3593 7880
TIME...MOT...LOC 2056Z 288DEG 22KT 3581 7871 

$$

ELLIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:56 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 27, 2:56 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
256 PM EDT TUE MAY 27 2014

.SYNOPSIS...A SEASONABLY MOIST AND UNSTABLE AIRMASS WILL PREVAIL
ACROSS THE REGION THROUGH WEDNESDAY. A BACK DOOR COLD FRONT WILL
MOVE SOUTHWARD INTO CENTRAL NORTH CAROLINA ON THURSDAY...THEN STALL
SOUTH OF THE AREA ON FRIDAY AND SATURDAY AS HIGH PRESSURE BUILDS
INTO THE REGION FROM THE NORTHEAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 PM TUESDAY...

THE LATEST SURFACE ANALYSIS CONTINUES TO SHOW A SURFACE TROUGH OVER
THE CAROLINAS AND VIRGINIA. SHOWERS AND STORMS HAVE MOVED INTO THE
TRIAD AND WILL CONTINUE TO MOVE EASTWARD THROUGH THIS EVENING AS A
DISTURBANCE TRAVERSES THE NORTHERN PERIPHERY OF THE UPPER LEVEL
RIDGE. PWAT VALUES IN THE 1.50-1.75 INCH RANGE THIS AFTERNOON COULD
RESULT IN SOME HEAVY RAIN WITH THE SHOWERS AND STORMS AS THEY MOVE
THROUGH THE AREA. INSTABILITY IS GREATEST IN THE SANDHILLS AND
COASTAL PLAIN...WITH STRONG LOW LEVEL LAPSE RATES...BUT WEAK MID
LEVEL LAPSE RATES. SHEAR IS RELATIVELY WEAK...AND THE BEST UPPER
LEVEL FORCING WILL LIKELY MOVE OVER THE AREA AFTER SUNSET...THUS DO
NOT EXPECT ANY WIDESPREAD SEVERE WEATHER...BUT CANNOT RULE OUT AN
ISOLATED STRONG WIND GUST OR DOWNBURST. HEAVY RAIN WILL LIKELY BE
THE BIGGEST THREAT GIVEN THE AVAILABLE MOISTURE. ANY SHOWERS AND
STORMS THAT DEVELOP SHOULD WANE AFTER SUNSET AS NOCTURNAL
STABILIZATION SETS UP. OVERNIGHT LOWS IN THE MID TO UPPER 60S
EXPECTED.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 250 PM TUESDAY...

WEDNESDAY AND WEDNESDAY NIGHT...THE UPPER LEVEL RIDGE WILL BREAK
DOWN AS THE STRONG LOW PRESSURE OVER THE OK/TX MOVES EASTWARD. AS A
RESULT...WINDS ALOFT WILL BECOME MORE WEST/NORTHWESTERLY AS THE
TROUGH TO THE NORTH MOVES THROUGH. THE INSTABILITY...SHEAR...AND
LAPSE RATES WILL BE SIMILAR TO TODAY...WITH THE MOST FAVORABLE
CONDITIONS ACROSS THE SOUTH AND EAST. WEAK UPPER LEVEL DISTURBANCES
SHOULD HELP GET SHOWERS AND STORMS FIRING IN THE AFT/EVE...BUT GIVEN
THE WEAK MID LEVEL LAPSE RATES AND RELATIVELY WEAK SHEAR...DO NOT
EXPECT SEVERE STORMS TO DEVELOP AT THIS TIME. WILL CONTINUE TO
FORECAST SLIGHT CHANCE TO CHANCE OF SHOWERS AND STORMS THROUGH
WEDNESDAY NIGHT. HIGHS WILL BE SIMILAR TO TODAY...MAYBE A DEGREE OR
TWO WARMER...UPPER 80S NW TO LOW 90S SE AND OVERNIGHT LOWS ARE AGAIN
EXPECTED TO BE IN THE MID TO UPPER 60S. A BACKDOOR COLD FRONT WILL
SLOWLY SLIP SOUTH TOWARD CENTRAL NC THROUGH THE PERIOD...BUT SHOULD
LARGELY STAY NORTH OF THE AREA. -KCP

THURSDAY AND THURSDAY NIGHT...A BACK DOOR FRONT WILL DRIFT SOUTHWARD
THROUGH CENTRAL NC ON THURSDAY...AND THEN LIKELY STALL JUST SOUTH OF
THE FORECAST AREA NEAR THE NC/SC BORDER THURSDAY NIGHT. PWAT VALUES
ARE PROGGED TO RANGE BETWEEN 1.5-1.75 INCHES AND GIVEN THE WEAK
CONVERGENCE ALONG THE FRONT...AM STILL EXPECTING GOOD PRECIP
COVERAGE AND WILL GO AHEAD AND INCREASE POPS TO LIKELY (ESPECIALLY
DURING THE PEAK HEATING TIME FRAME). WITH REGARDS TO ANY SEVERE
THREAT...DEEP LAYER SHEAR IS PROGGED TO BE WEAK (ON THE ORDER OF 10-
20 KNOTS) AND THIS SHOULD RESULT IN LIMITED STORM ORGANIZATION.
HOWEVER...CANNOT RULE OUT AN ISOLATED STRONG TO SEVERE
STORM...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA
DURING PEAK HEATING AS MODELS PROG MODERATE DESTABILIZATION (MLCAPE
1000-1500 J/KG). PRECIP MAY LINGER INTO THE OVERNIGHT HOURS AS THE
FRONT WILL STILL BE IN THE AREA AND WITHIN A MOIST AIRMASS. GIVEN
THE CLOUDS AND EXPECTED PRECIP...TEMPS SHOULD BE A GOOD 10 (MAYBE
15) DEGREES LOWER THAN PREVIOUS DAYS...GENERALLY RANGING FROM THE
UPPER 70S ACROSS THE NORTHEAST TO UPPER 80S FURTHER TO THE
SOUTHWEST. -KRD

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 250 PM TUESDAY...

THE AFOREMENTIONED FRONT WILL LINGER NEAR THE SOUTHERN PORTION OF
THE FORECAST AREA ON FRIDAY...BEFORE BEING PUSHED EVEN FURTHER SOUTH
BY HIGH PRESSURE BUILDING DOWN OUT OF THE NORTHEAST. THEREFORE...FOR
FRIDAY...A DECENT CHANCE OF PRECIP WILL REMAIN ACROSS THE AREA
(HIGHEST ACROSS THE SOUTH IN THE VICINITY OF THE FRONT AND BEST
DESTABILIZATION). TEMPS WILL GENERALLY BE IN THE UPPER 70S TO LOWER
80S. THEN...FAIRLY STRONG HIGH PRESSURE WILL BUILD DOWN THE EAST
COAST OVER THE WEEKEND...PUSHING THE BOUNDARY EVEN FURTHER SOUTH.
THIS WILL VIRTUALLY BRING AN END TO OUR PRECIP CHANCES AS STABLE
NORTHEASTERLY FLOW DOMINATES. HIGH PRESSURE WILL THEN DOMINATE
THROUGH EARLY NEXT WEEK...SHIFTING OFFSHORE BY TUESDAY...THEREFORE
KEEPING THE AREA MOSTLY DRY...WITH MAYBE SOME DIURNAL TYPE PRECIP
RETURNING FOR THE END OF THE FORECAST PERIOD AS MOISTURE INCREASES
IN THE INCREASING RETURN FLOW. TEMPS WILL BE SLIGHTLY BELOW NORMAL
FOR THE WEEKEND...BEFORE GRADUALLY MODERATING NEXT WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 110 PM TUESDAY...

24 HOUR TAF PERIOD: VFR CU/TCU WITH BASES AT 3500-6000 FT AGL ARE
EXPECTED THIS AFTERNOON IN ASSOCIATION WITH A MOIST AND DIURNALLY
UNSTABLE AIRMASS...ALONG WITH A POTENTIAL FOR ISOLD TO SCATTERED
SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING
HOURS. A FEW SHOWERS HAVE MOVED INTO THE TRIAD...AND ARE EXPECTED TO
CONTINUE PROPAGATING EASTWARD THROUGH THE AFT/EVE. BREEZY WESTERLY
TO SOUTHWESTERLY WINDS WILL LINGER THROUGH THE EVENING. SHOULD A
SHOWER/STORM MOVE OVER A TERMINAL...CEILINGS COULD DECREASE
SIGNIFICANTLY AND WINDS MAY BECOME INCREASINGLY GUSTY. -KC

LOOKING AHEAD: EXPECT AN INCREASING POTENTIAL FOR MVFR/IFR CEILINGS
DURING THE EARLY MORNING HOURS (08-14Z) AND AN INCREASING CHANCE FOR
ISOLD TO SCT SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS AS THE WEEK PROGRESSES...ESPECIALLY DURING THE LATTER
PART OF THE WEEK (THU/FRI). MAINLY VFR CONDITIONS EXPECTED FOR THE
WEEKEND...WITH THE POTENTIAL FOR A FEW ISOLATED AREAS OF MVFR
CONDITIONS DURING THE EARLY MORNING HOURS. -VINCENT/KC

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...KC
SHORT TERM...KC/KRD
LONG TERM...KRD
AVIATION...KC/VINCENT
Hazardous weather outlook, May 27, 3:53 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EDT TUE MAY 27 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-282000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
353 PM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...PERSISTING
INTO THE EARLY EVENING HOURS. A FEW OF THE STORMS MAY BECOME
STRONG TO SEVERE...WITH THE MAIN THREATS BEING STRONG WINDS AND
LARGE HAIL. IN ADDITION...ANY STORM WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY AS A
FRONT SHIFTS SOUTH ACROSS THE AREA...WITH A FEW ISOLATED STRONG TO
SEVERE STORMS POSSIBLE...MAINLY ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 2:46 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
246 PM EDT TUE MAY 27 2014

NCZ022-023-271930-
GUILFORD-ALAMANCE-
246 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF GUILFORD AND
NORTHWESTERN ALAMANCE COUNTIES UNTIL 330 PM EDT...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GREENSBORO...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...HIGH POINT...BURLINGTON...MCLEANSVILLE...ELON COLLEGE...
SUMMERFIELD...GIBSONVILLE...PLEASANT GARDEN...JAMESTOWN AND ALAMANCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

LAT...LON 3624 7957 3624 7954 3625 7953 3624 7931
      3590 7955 3591 7984 3596 7996 3625 7987
TIME...MOT...LOC 1845Z 288DEG 24KT 3612 7981

ELLIS
Special weather statement, May 27, 3:23 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
323 PM EDT TUE MAY 27 2014

NCZ023-024-272015-
ORANGE-ALAMANCE-
323 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF ORANGE AND ALAMANCE
COUNTIES UNTIL 415 PM EDT...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BURLINGTON...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHAPEL HILL...BURLINGTON...GRAHAM...HILLSBOROUGH...CARRBORO...
MEBANE...ELON COLLEGE...GIBSONVILLE...HAW RIVER AND SWEPSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

LAT...LON 3624 7896 3621 7895 3586 7902 3588 7925
      3586 7925 3585 7924 3584 7924 3585 7954
      3625 7953
TIME...MOT...LOC 1923Z 284DEG 32KT 3617 7940

ELLIS
Special weather statement, May 27, 3:39 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT TUE MAY 27 2014

NCZ040-272030-
CHATHAM-
339 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CHATHAM COUNTY UNTIL
430 PM EDT...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SILER CITY...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PITTSBORO...SILER CITY...GOLDSTON...CROSSWINDS BOATING CENTER...
SEAFORTH BOAT DOCK...BYNUM...HASTY...HARPERS CROSSROADS...JORDAN LAKE
STATE REC AREA AND CROSSWINDS CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

THIS THUNDERSTORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. IF
YOU CANNOT SEEK SHELTER INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE
SAFE SHELTER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3586 7891 3561 7900 3558 7892 3552 7897
      3555 7903 3561 7907 3563 7914 3557 7922
      3557 7924 3553 7927 3555 7930 3552 7935
      3552 7956 3584 7954 3584 7924 3588 7925
TIME...MOT...LOC 1939Z 283DEG 29KT 3576 7937

ELLIS
Special weather statement, May 27, 4:06 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
406 PM EDT TUE MAY 27 2014

NCZ039-272100-
RANDOLPH-
406 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF RANDOLPH COUNTY
UNTIL 500 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SEAGROVE...OR 8 MILES WEST
OF NORTH CAROLINA ZOO...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHEBORO...NORTH CAROLINA ZOO...SEAGROVE...RAMSEUR...FRANKLINVILLE...
STALEY...COLERIDGE...ULAH AND MARTHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

LAT...LON 3573 8005 3581 7954 3551 7956 3551 8006
TIME...MOT...LOC 2006Z 267DEG 10KT 3560 7991

ELLIS
Local storm report, May 27, 4:19 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
419 PM EDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     4 WNW CARRBORO          35.93N  79.16W
05/27/2014                   ORANGE             NC   911 CALL CENTER

            POWER-LINE BLOWN DOWN NEAR THE INTERSECTION OF SERTOMA
            ROAD AND HIGHWAY 54.

&&

EVENT NUMBER RAH1401411

CBL
Special weather statement, May 27, 4:20 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
420 PM EDT TUE MAY 27 2014

NCZ025-040-041-272100-
WAKE-CHATHAM-DURHAM-
420 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL WAKE...
NORTHEASTERN CHATHAM AND SOUTHERN DURHAM COUNTIES UNTIL 500 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DURHAM...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...WAKE FOREST...GARNER...RDU INTERNATIONAL...
APEX...MORRISVILLE...WILLIAM B UMSTEAD STATE PARK AND BETHESDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

LAT...LON 3581 7903 3600 7893 3598 7850 3561 7868
TIME...MOT...LOC 2020Z 287DEG 11KT 3591 7894

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:01 PM EDTSpecial Weather StatementRAHDavidson59 min
May 27, 2:46 PM EDTSpecial Weather StatementRAHGuilford44 min
May 27, 3:23 PM EDTSpecial Weather StatementRAHAlamance, Orange52 min
May 27, 3:35 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange40 min
May 27, 3:39 PM EDTSpecial Weather StatementRAHChatham51 min
May 27, 4:06 PM EDTSpecial Weather StatementRAHRandolph54 min
May 27, 4:20 PM EDTSpecial Weather StatementRAHWake40 min
May 27, 4:41 PM EDTSpecial Weather StatementRAHMoore64 min
May 27, 4:50 PM EDTSpecial Weather StatementRAHFranklin55 min
May 27, 4:55 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Randolph50 min
May 27, 5:29 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Stanly61 min
May 27, 5:45 PM EDTSevere Thunderstorm WarningRAHAnson60 min
May 27, 7:22 PM EDTSpecial Weather StatementRAHSampson68 min
May 27, 7:34 PM EDTSpecial Weather StatementRAHScotland26 min
May 27, 7:48 PM EDTSpecial Weather StatementRAHHoke57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.